The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Anyone on Lexapro or Zoloft? Any advice would be great!


#25

Hi, well I’m not a medic but Dr Hain (top US MAV ‘expert’) doesn’t show either ofthese drugs on his migraine prevention flowchart. There’s lots doctors have to consider when prescribing drugs so no doubt they have reasons. Ask. Most common MAV preventatives are Propranol, Amitriptyline, Effexor, Verapamil, Topamax, Noritriptyline. Check it out. Whatever else you might be offered you are looking at 8 weeks plus before you can make a decision on its effectiveness for you, Helen


#26

I spoke to my doc she said she doesn’t want to keep changing meds as my brain will be even more messed up! She said to stay on sert for my anxiety and give gabapentin 3 mths to see if it helps. If nothing changes I will ask about trying ami or nort instead and coming off sert and gab. She did say that trycilics have the most side effects.


#27

Hmmm … I didn’t have any problems with Ami once I was used to it except slowness of bowel.


#28

I didn’t think they were that bad either James considering so many with this condition are on them.


#29

Another possible option would be to take an anticonvulsant with zoloft like topiramate. I would ask her about this option. This way you wouldn’t have to come off/on antidepressants which can be difficult while dealing with MAV. I went off Paxil during MAV and it wasn’t very pleasant. Of course, it’s different for everyone and you might do just fine.


#30

It is true, at the dose needed for depression/ anxiety. As I was dealing with depression/ anxiety my docts were reluctant to give me Ami or Nort since they said have a lot of side effects. At the dose needed for pain management, the side effects are smaller (still there).

The best one for MAV with the fewer side effects, according to Hain, is Venlafaxine. Of course, above 37.5 mg/ 75mg, it is hard to go off. But as we have discussed before. Get better, and then worry about the next step.

It also depends, it is one of the most prescribed antidepressants because it works and side effects/coming off is easy. But if it does not work, as many other meds, it is difficult. I had a very bad experience with sertraline, while I did not have side effects with Venlafaxine.


#31

Most people take meds, whatever class they are, because they are really suffering and want some quality of life. Side effects are generally transitory, and alot, but not all, occur at startup. One comes off if they prove intolerable, or they pass with time if one can struggle through for however long it takes, with them. I’d say your GP’s advice is spot on. Keeping changing just delays any drug starting to help you. Most drugs need time. Best to see what the ones you are taking do to help before discarding them. To say the tricyclics have more side effects. Well, more side effects than what. Anticonvulsants are powerful and many struggle with them but for some people not problem all improvement given time. Best to think positive that what one is on might do it for you rather than keeping planning the next change. Not keep thinking them down. You just get more anxious and feel defeated before it happens. Just wait a while, and see. Helen


#32

Alot of anticonvulsants are contraindicated in women of child bearing age. Sodium valproate has had huge press in UK earlier this year. Helen


#33

Thanks Erik I will mention that to her when I next see her although going to give gabapentin a fair trial. I tried pizotifen is that an anticonvulsant?


#34

The anticonvulsants that Erik mentioned? You mentioned about the child bearing age?


#35

Thanks Helen. Yes you are right I am too impatient with meds so going to stick at the gab! She Said keep swapping meds will only confuse my brain further so going to give them time and see what happens.


#36

Is what good or bad? Sorry. Helen


#37

Can I ask what side effects you had from sert? I may be able to relate.


#38

Alot of anticonvulsants, and indeed alot of other drugs generally, shouldn’t be taken by women who might become pregnant because they can damage the unborn. There are currently court cases in UK relating to sodium valproate, an anticonvulsant used to treat epilepsy and for migraine prevention where epileptic women taking it have produced babies with various birth defects, Pizotifen is not an anticonvulsant. It’s an anthistamine but is one drug used specifically for migraine prevention. Helen


#39

sure, stomach issues, insomnia, anxiety (very bad), and loss of apetite.


#40

I can relate to some of those. I have recently noticed that since going up so has my anxiety. Doc said this is normal and should calm down :tired_face:


#41

Thanks for the info Helen. I will definitely not be having anymore kids thou! 2 is enough :joy:


#42

yeah, mine didn’t and mav was getting worst, so I changed to venlafaxine. It has helped a lot. But dont get discouraged, give it a few weeks. I gave it 5 until I decided to change. Plus I was in a very low dose (25 mg).


#44

Oh wow, really didn’t suit you then. I’m on 75mgs at the mo. What % would you say you are on ven so far? I think like me you had the weird dreamlike/spaced out symptoms?


#45

yeah, I had everything. The most annoying is the rocking, but yes, I had the dreamlike/spaced out symptoms, I still have it but less intense. All postpartum. I was diagnosed with postpartum anxiety/depression but I think the MAV is responsible for a lot of it. I would say I am at 80% at the moment because I have a bad cold, the rocking is my main symptom and I have it 80% of the time, today is more intense because of the cold I think. But I am pretty functional, I do everything I need to do (work full time, etc). I am very tired at the end of the day, but I am happy, I think less and less about the rocking. I actually think I come to the mvertigo forum as a habit, more than at the beginning, when I was very anxious about MAV.